MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH DELTA UN.FEM HD 32MM R32 16/18; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH DELTA UN.FEM HD 32MM R32 16/18; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 6519-1-032
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 06/25/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history records indicate that devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other events for the lot referenced.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.Device not available.
 
Event or Problem Description
As reported: "fractured ceramic femoral head.Left hip".A biolox ceramic head, alumina insert, and adapter sleeve were revised to stryker devices.
 
Event or Problem Description
As reported: "fractured ceramic femoral head.Left hip." a biolox ceramic head, alumina insert, and adapter sleeve were revised to stryker devices.
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving a ceramic head was reported.The event was confirmed based on evaluation of the returned device.Method & results: device evaluation and results: visual inspection was performed as part of the material analysis report (mar), dated 18-sep-2019.This inspection indicated the returned ceramic head is fractured.Approximately 85% of the ceramic head was returned.Metal transfer markings and secondary chipping were observed on the head fragments.The fracture surfaces were obscured by post fracture chipping.The macroscopic surface features are consistent with an overload fracture initiating interiorly and propagating outward.This type of fracture pattern is created by overload hoop stresses caused by the wedge effect of the stem trunnion.A continuous metal transfer ring was not observed at the proximal end of the head taper.The observation of a continuous metal transfer ring at the proximal end of the head taper is consistent with proper seating between the head taper and stem trunnion.The fracturing of the ceramic head likely allowed the stem, insert and head fragments to articulate against each other.This articulation of the devices against each other likely caused the damage observed.The material analysis concluded that the returned ceramic head had fractured.The head likely fractured due to hoop stresses caused by the edge effect.A continuous metal transfer ring was not observed at the proximal end of the head taper.Damage was observed on the insert, taper adapter, and head fragments consistent with articulating against each other after the head fractured.Eds showed that the sleeve and taper adapter were consistent with astm f136 alloys.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Medical records received and evaluation: a review of the provided medical records by a clinical consultant indicated: no clinical or past medical history, no primary or first revision operative report, no examination of the explanted components, and no imaging studies are available for review.Based upon the information available for review, no determination can be made for the apparent fracture of the primary alumina head or the revision biolox head in this obese patient.Device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies complaint history review: there have been no other similar events for the reported lot.Conclusions: material analysis was performed on the returned ceramic head.This inspection indicated the returned ceramic head is fractured.Approximately 85% of the ceramic head was returned.The head likely fractured due to hoop stresses caused by the edge effect.A continuous metal transfer ring was not observed at the proximal end of the head taper.Damage was observed on the insert, taper adapter, and head fragments consistent with articulating against each other after the head fractured.Eds showed that the sleeve and taper adapter were consistent with astm f136 alloys.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.A review of the provided medical records by a clinical consultant indicated: no clinical or past medical history, no primary or first revision operative report, no examination of the explanted components, and no imaging studies are available for review.Based upon the information available for review, no determination can be made for the apparent fracture of the primary alumina head or the revision biolox head in this obese patient.Further information such as clinical and past medical history, primary and first revision operative reports and imaging studies are required to further investigate this event.

Brand Name
DELTA UN.FEM HD 32MM R32 16/18
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8811331
Report Number0002249697-2019-02615
Device Sequence Number19619782
Product Code JDI
UDI-Device Identifier04546540608420
UDI-Public04546540608420
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2017
Device Catalogue Number6519-1-032
Device Lot Number42299301
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/13/2019
Initial Date Received by Manufacturer 06/25/2019
Supplement Date Received by Manufacturer10/14/2019
Initial Report FDA Received Date07/22/2019
Supplement Report FDA Received Date11/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age61 YR
Patient Weight108